Magic mushrooms?

Viewing 10 posts - 1 through 10 (of 10 total)
  • Author
    Posts
  • #94519
    Fay
    Participant

    Hi Darla,

    Thank you for your input. Her provider has changed her pain meds several times over the course of the last several months, and she felt the same despite all the switches. We will see what the pain and symptom management team say next week, in addition to her upcoming tumor marker testing as well as CT scans in May. The location of her pain is very concerning.

    Hugs,
    Fay

    #94517
    darla
    Participant

    Fay,

    Her nausea could be relate to the pain meds as others have had the same reaction. It does sound as if her pain is related to issues with the liver as that is where the pain generally manifests. Unfortunately, I am not an expert or in the medical field so these are just my observations. These are things that need to be brought to the attention of her physician. Hopefully you can get some answers and find a way to relive both the pain & the nausea for her.

    Hugs,
    Darla

    #94511
    Fay
    Participant

    Dear CC Family,

    You are all so kind and caring, I’m not sure how I would maintain my own sanity without your input and support. Thank you.
    The only med I can pinpoint some of her nausea to is miralax bc it got worse when we introduced that and returned back to her baseline after I cut it out. As for her pain meds, Yes she takes hydromorphone (contin since available in Canada and immediate release) as well as gabapentin which helps significantly so there must be some element of nerve involvement here. I would have to get a copy of the most recent discharge report to better understand what they meant by their statement regarding the nausea possibly be secondary to her surgery. The scans have not revealed any surgical issues other than a fluid collection that was drained recently. But draining this did not make any difference for her pain or nausea.
    I personally wonder if the nausea may also be related to her pain control because we are still struggling with that. Her nausea is worse when she is in pain and better when she is not. We have an appointment with the pain and symptom management team on April 13th. I was going to ask if they think it will be beneficial for her to get a celiac nerve block or use medical marijuana. Her pain is always present. We just mask it with medication. It is right where the tumor was resected and then radiates to the right side of her back. CT scans have not shown any evidence of cancer since her surgery, however her pathology indicates stage 3 disease, so I don’t believe we are in the clear. Could this pain be related to perineural invasion since she has this per her pathology report. The pain brings her to her knees and it is heartbreaking and gutt wrenching to watch. I feel so helpless.

    Fay
    Xo

    #94512
    positivity
    Participant

    Hello Fay,
    That is a good question. I bought my mom mushroom extract with an assortment of mushrooms to boost her immune system several months ago. Her immunity was compromised and she could not, and we decided she should not undergo chemo. I told her to take it twice a day. I believe certain changes I made to her diet did help with her immunity as we continue this hard journey. The difficult part is never knowing what to expect. She is also very sensitive to pain medication and has allergic reactions. Ask your doctor to try a milder pain medication. Dilaudid (what Catherine mentioned) is the one she had at the hospital.

    #94513
    middlesister1
    Moderator

    Hello again.. since Marion encouraged me :)

    Not sure if this is correct place to chime in again, but I have noticed that it seems for many things – even drinking contrast for a scan- they often give the same 2 large cups without considering if the patient is a 300 lb man or a 120 lb woman. My mother’s GP knows how sensitive she is to all meds and will often say she is prescribing only 1/2 or even 1/4 strength that she will for other patients. And, when we went through chemo with Dad, they started with the higher dosages as the standard and only after it was too harsh did they cut back. His ONC said it was almost always the case since Dad was older (83) that they tolerated the 75% dose better and statistically it was just as effective. I guess the thought is more is better, but if they went with the dose to begin with based on age/weight etc, I wonder if patients would have better success with being able to stay on the treatments longer.

    Best wishes to all
    Catherine

    #94514
    marions
    Moderator

    Fay….related to the surgery is a vague term. Is it due to the re-routing of her biliary system ie. stomach to intestine? Is it due to cancer spread around the area? Is it due to Paralytic ileus?

    Happy to see that Catherine chimed in on this. Is her nausea related to the meds?

    Hugs
    Marion

    #94516
    middlesister1
    Moderator

    Fay,

    Over the years we have had difficulty with my mother tolerating pain meds. She can not take most without very bad nausea. We have seen overnight hospital stays turn into 3-days for her when they gave her pain meds.

    I’m not sure the class of drug; I think it’s still an opioid, but Dilaudid is a pain med she can tolerate without the nausea. If it does seem to be the meds, you may want to ask for them to switch.

    Best wishes,
    Catherine

    #94515
    Fay
    Participant

    Thank you Marion. The tumor was resected but pathology did reveal stage 3 disease unfortunately. She is currently not on chemo or radiation. No one has provided an explanation for her nausea other than perhaps it may be related to the surgery even though she is 4 months out. There is no obstruction from what we were told. Anti emetics are not very helpful. She herself believes it’s the narcotics that make her nauseous. We have a referral for the pain and symptom control team so I hope they can help us out.

    Fay
    Xo

    #94518
    marions
    Moderator

    Fay….Memorial Sloan Kettering offers a great website focused on integrative medicine.
    https://www.mskcc.org/cancer-care/integrative-medicine/herbs/shiitake-mushroom

    On another note: where does the physician believe the nausea is originating from, possible blockage?

    This is important to find out.

    Hugs
    Marion

    #13169
    Fay
    Participant

    Dear CC Family,

    Am currently reading a book, ‘Anticancer’ by Dr. Servan Schreiber who managed to live with a malignant brain tumor for 20 years. In his book, he has a chapter on Anticancer foods where he mentions shiitake, maitake, enokidake, crimini and portobello mushrooms as having immune boosting properties. We are currently struggling with my mother’s nausea and I wanted to ask if anyone has used these in capsule form? Reason being I think it may be easier to tolerate for her.

    Appreciate your input,
    Fay
    Xo

Viewing 10 posts - 1 through 10 (of 10 total)
  • You must be logged in to reply to this topic.
©2017 - All Rights Reserved, Cholangiocarcinoma Foundation